Maryland, 2007

Damaging Wind in Maryland, June 18, 2007

June 18, 2007 · NWS LWX · 1 event in 1 county or zone

A weak cold front pushing southwest from Pennsylvania stalled over the Mid Atlantic on June 18th. Ahead of the front, a warm and unstable airmass allowed scattered showers and thunderstorms to develop across western Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak cold front pushing southwest from Pennsylvania stalled over the Mid Atlantic on June 18th. Ahead of the front, a warm and unstable airmass allowed scattered showers and thunderstorms to develop across western Maryland. A storm in Allegany County became severe, producing damaging winds in Cumberland, MD.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 2:17 PM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 18, 2:17 PM EST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT MON JUN 18 2007

.SYNOPSIS...

WARM HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH TUE. A COLD FNT
WL MOVE INTO MID ATLC STATES TUE NGT..PUSHING E OF THE RGN WED MRNG.
SEASONABLE TEMPERATURES AND COMFORTABLE HUMIDITIES WILL RETURN ON
WEDNESDAY AND ARE EXPECTED TO LAST THROUGH THE REMAINDER OF THE
WORKWEEK. A WEAK CD FNT MAY MOVE THROUGH THE RGN SUN.

&&

.NEAR TERM /THROUGH TONIGHT/...

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE OVER THE CENTRAL
APPALACHIANS THIS AFTN AND EVENING...DECREASING QUICKLY AFTER SUNSET.
&&

.SHORT TERM /TUESDAY/...

ANOTHER AFTERNOON OF LOWER TO MID 90S ON TUES BEFORE MINOR RELIEF IN
THE WAY OF SHOWERS AND THUNDERSTORMS TUES NIGHT. THIS WILL ONLY BE
RELIEF FROM THE AFTN WARMTH...THOUGH MODELS ARE SHOWING DECENT
PARAMETERS FOR SEVERE WEATHER IN PARTS OF THE REGION TUES NIGHT.
ENOUGH INSTABILITY AND SHEAR WILL BE IN PLACE FOR SCATTERED
THUNDERSTORMS WITH DAMAGING WINDS AND HAIL. A COLD FRONT WILL SWEEP
ACROSS THE MID ATLANTIC REGION EARLY WED MORNING...MOVING OFF THE
COAST WED NIGHT.
&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

TMRW EVE LOOKS TO BE THE MOST ACTIVE OF THE NEXT SVRL DAYS. ON TUE
BOTH TEMPS AND MOISTURE LOOK TO BE ON THE INCRS AHD OF A CD
FNT...ALLOWING A POOLING OF THETA-E E OF THE APLCHNS AND CREATING
CAPES OF 1000-2000. W/ FNT APRCHG BLV TUE EVE COULD BE ACTIVE IN
CWA...AND UPPED POPS TO LKLY IN THE E AFTR MID EVE. LATEST DAY 2
OUTLOOK HAS INCLUDED AREA TO OUR N IN SLT CHC OF SVR...AND I WONT
BE SURPRISED IF LATER UPDATES INCLUDE PARTS OF OUR CWA AS WELL.
DOWNBURTS/HAIL WOULD BE PRIMARY THREATS. THIS IS ALREADY COVERED IN
THE HWO.

CLRD THINGS OUT WED MRNG...AND THEN A FEW DAYS OF RLTVLY PLSNT WX
LEADING INTO THE OFFICIAL START OF SUMMER. LOWER DWPTS...GNRLY CLR
SKIES.

NEXT CHC OF PCPN LOOKS TO BE SUN AS A WEAKENING FNT PUSHES INTO THE
RGN..BUT THAT IS A LONG WAY OFF.

WOODY

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

SCATTERED CONVECTION WILL CONTINUE TO APPROACH THE WESTERN TAF SITES
THIS EVENING...DYING OFF AFTER SUNSET. VFR CONDITIONS WILL LINGER
ELSEWHERE OVERNIGHT. WINDS WILL INCREASE FROM THE SOUTH TUES AFTN
AND EVENING...BEFORE A COLD FRONT MOVES INTO THE AREA OVERNIGHT TUES
INTO WED MORNING. NO PROBLEMS EXPECTED WED AFTN THROUGH THE END OF
THE WEEK.

TUE EVE PUSH COULD BE PROBLEMATIC AS LN OF TSTMS XPCTD TO DVLP W OF
APLCHNS LATE AFTN AND MOVE INTO VA/MD DURG EVE HRS. SVRL DAYS
THEREAFTER LOOK TO HV VFR CONDS.

&&

.MARINE...

LIGHT WINDS OVERNIGHT...WINDS WILL INCREASE DURING THE DAY TUES.
SOUTHERLY WINDS WILL INCREASE DURING THE LATE AFTN AND EVENING TO
NEAR THE 15 KT RANGE. SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH...ESPECIALLY NORTHERN PARTS OF THE BAY OVERNIGHT TUES. A
COLD FRONT MOVING INTO THE AREA EARLY WED.

TUE EVE TSTMS LOOK TO BE THE MAIN PROBLEM FOR BOATERS DURG NEXT SVRL
DAYS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...SCHOOR/WOODY
Hazardous weather outlook, Jun 18, 2:25 PM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT MON JUN 18 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-191415-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
325 PM EDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL IN
EXCESS OF 3/4 INCH THROUGH THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY WILL BE HOT WITH TEMPERATURES IN THE LOWER TO MID 90S.
INCREASING HUMIDITY AHEAD OF A COLD FRONT WILL CREATE HEAT INDEX
VALUES IN THE MID TO UPPER 90S.

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AND
EVENING AS A COLD FRONT APPROACHES FROM THE WEST. SOME OF THESE
STORMS ARE EXPECTED TO BE SEVERE. DAMAGING WIND AND HAIL WILL BE
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Special weather statement, Jun 18, 4:36 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
536 PM EDT MON JUN 18 2007

VAZ041-182215-
FAUQUIER VA-
536 PM EDT MON JUN 18 2007

...STRONG THUNDERSTORMS TO AFFECT FAUQUIER COUNTY...

AT 536 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MARSHALL...MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF WARRENTON...AIRLIE AND MEADOWVILLE WILL BE
AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN/MANNING
Local storm report, Jun 18, 5:04 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
604 PM EDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     LOVINGSTON              37.77N 78.88W
06/18/2007                   NELSON             VA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0505 PM     TSTM WND DMG     SHIPMAN                 37.72N 78.84W
06/18/2007                   NELSON             VA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN

0540 PM     TSTM WND DMG     VIEWTOWN                38.64N 78.04W
06/18/2007                   RAPPAHANNOCK       VA   CO-OP OBSERVER

            NUMEROUS TREES DOWNED BETWEEN AMISSVILLE AND CASTLETON.

&&

MANNING
Local storm report, Jun 18, 5:21 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
621 PM EDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     3 N FRONT ROYAL         38.97N 78.18W
06/18/2007                   WARREN             VA   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

&&

WOODCOCK
Local storm report, Jun 18, 5:42 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
642 PM EDT MON JUN 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             GREENVILLE              38.00N 79.16W
06/18/2007  E0.88 INCH       AUGUSTA            VA   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

MANNING
Special weather statement, Jun 18, 5:53 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
653 PM EDT MON JUN 18 2007

VAZ050-055-056-190000-
ORANGE VA-STAFFORD VA-SPOTSYLVANIA VA-
653 PM EDT MON JUN 18 2007

...STRONG THUNDERSTORMS TO AFFECT ORANGE...STAFFORD AND SPOTSYLVANIA
COUNTIES...

AT 653 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTH OF STORCK TO 2 MILES NORTHEAST OF
LAKE OF THE WOODS TO 3 MILES SOUTH OF BURR HILL...MOVING SOUTHEAST AT
10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

THE COMMUNITIES OF LOCUST GROVE...STORCK...MINE RUN...DUNAVANT...
HARTWOOD...GOLD DALE...PARKER...GLENDIE...COOKSTOWN...STAFFORD...
FREDERICKSBURG...AND HOLLY CORNER WILL BE AFFECTED BY THESE STORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN/MANNING
Special weather statement, Jun 18, 6:00 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
700 PM EDT MON JUN 18 2007

MDZ502-190000-
CENTRAL AND EASTERN ALLEGANY MD-
700 PM EDT MON JUN 18 2007

...STRONG THUNDERSTORMS TO AFFECT CENTRAL AND EASTERN ALLEGANY
COUNTY...

AT 700 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CUMBERLAND...MOVING EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF WOLFE MILL...PLEASANT VALLEY...FLINTSTONE AND
PUMPKIN CENTER WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN/MANNING

The radar

The Sterling radar (KLWX), 133 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allegany

When
June 18, 6:05 PM EST
Where
Allegany County, Cumberland
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.650, -78.770

Trees were downed in Cumberland, MD.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31041.